Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 384, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 7:15 PM CDT for Carter County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 7:15 PM CDT (00:15 UTC)
- Expired
- Aug 13, 2002, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Carter County, OK
The radar
The Norman radar (KTLX), 119 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:25 PM CDT | Hail 1 | Ardmore, OK | |
| Aug 13, 7:31 PM CDT | Hail 1 | Springer, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 621 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
306 WUUS54 KOUN 140015 SVROKC OKC019-140100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 714 PM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN SOUTHERN OKLAHOMA * UNTIL 800 PM CDT * AT 714 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SPRINGER...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE ARDMORE...DICKSON...GENE AUTRY AND SPRINGER HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3435 9728 3417 9727 3410 9697 3435 9693 ...MAXWELL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:41 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 13, 3:41 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 341 PM CDT TUE AUG 13 2002 SHOWERS AND THUNDERSTORMS HAVE PERSISTED FOR MUCH OF THE DAY ACRS PORTIONS OF NORTHERN AND CENTRAL OK. OUTFLOW/FNT HAD PUSHED SWD INTO FAR SRN SECS OF THE FA BY AFTN. ADDITIONAL DEVELOPMENT HAS OCCURED ALONG AND BEHIND THE BOUNDARY...MAINLY OVER THE ERN TWO THIRDS OF THE FA. EXPECT FNT TO CONTINUE TO ADVANCE SWD INTO MOIST UNSTABLE AMS THIS EVENING. EXPECT SUFF LIFT ALONG AND NORTH OF THE BOUNDARY AS S/W CONTINUES TO ADVANCE EWD INTO THE PLAINS. BY WED UPR SYS BEGINS TO LIFT NE OF THE AREA WITH SFC BNDRY WEAKENING. WILL LEAVE LO POPS IN THE SE FOR RESIDUAL ACTIVITY WITH REMAINDER OF THE FA DRY. WARMING TREND EXPECTED TO BEGIN THURSDAY AS LO LVL SLY FLOW RETURNS. LTL CHANGE TO EXTENDED. FCSTID =02 OKC 63 86 64 92 / 40 10 10 10 HBR 62 87 66 94 / 20 10 10 10 SPS 66 90 68 96 / 50 10 10 10 GAG 55 86 63 94 / 10 10 10 10 PNC 61 86 65 93 / 40 10 10 10 DUA 66 86 68 93 / 80 20 10 10 .OUN... .OK...NONE. .TX...NONE.
In the hours before
Special weather statement, Aug 13, 2:20 PM CDT, 4 hours 55 minutes before
OKZ004>048-050>052-TXZ083>090-140000-
HAZARDOUS WEATHER OUTLOOK...CORRECTED DISCUSSION...
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT TUE AUG 13 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS MOST OF OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS.
LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS SOUTH OF A LINE EXTENDING FROM
CHEYENNE TO STILLWATER. IN OKLAHOMA...THIS INCLUDES THE CITIES OF
WEATHERFORD...OKLAHOMA CITY...LAWTON...ARDMORE...AND DURANT. IN
TEXAS...QUANAH...VERNON...WICHITA FALLS...MUNDAY...SEYMOUR...AND
HENRIETTA.
DISCUSSION...
A STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH CENTRAL AND
SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS THIS AFTERNOON AND
EVENING. A RELATIVELY STRONG CAPPING INVERSION HAS PREVENTED
THUNDERSTORM DEVELOPMENT ALONG AND JUST NORTH OF THE FRONT ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. HOWEVER...AS COOLER
TEMPERATURES ALOFT SPREAD INTO THE AREA...RAPID DEVELOPMENT OF
THUNDERSTORMS IS STILL POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY
ALONG AND NORTH OF THE FRONT. DUE TO ADEQUATE INSTABILITY AND WIND
SHEAR ACROSS THE RISK AREA...SUPERCELL THUNDERSTORMS WILL BE
POSSIBLE. THE HIGHEST PROBABILITY FOR THESE STORMS WILL BE ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA LATE THIS AFTERNOON AND
EVENING...BEHIND THE COLD FRONT. THIS WOULD YIELD A PRIMARY IMPACT
OF LARGE HAIL AND DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALIZED FLOODING WILL BE POSSIBLE...ESPECIALLY ACROSS PORTIONS OF
CENTRAL OKLAHOMA...WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 3 TO 5
INCHES OF RAIN THE PAST 2 DAYS.
11Local storm report, Aug 13, 6:31 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM DEAN TX 1.00 INCH HAIL
08/13/02 CLAY AMATEUR RADIO REPORT
0624 PM 4 W ARCHER CITY TX .88 INCH HAIL
08/13/02 ARCHER AMATEUR RADIO REPORT
JLPLocal storm report, Aug 13, 7:09 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM HENRIETTA TX 1.00 INCH HAIL
08/13/02 CLAY AMATEUR RADIO REPORT
0708 PM DAVIS OK 1.00 INCH HAIL
08/13/02 MURRAY REPORTED BY LAW
ENFORCEMENT
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| Aug 13, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Johnston | 61 min |
| Aug 13, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 40 min |
| Aug 13, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 47 min |
| Aug 13, 10:04 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 26 min |
| Aug 14, 12:23 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 22 min |
| Aug 14, 12:45 AM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 45 min |
| Aug 14, 1:14 AM CDT | Flash Flood Warning | OUN | Atoka, Bryan | 3 hr |
| Aug 14, 3:53 AM CDT | Flash Flood Warning | OUN | Atoka, Bryan, Coal, Johnston | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.